Arizona, 2017Tornado and Damaging Wind in Arizona, July 14, 2017
July 14, 2017 · NWS TWC · 2 events in 2 counties and zones
Numerous thunderstorms moved southwest across southeast Arizona. One thunderstorm produced a brief landspout tornado in the Marana area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms moved southwest across southeast Arizona. One thunderstorm produced a brief landspout tornado in the Marana area. Blowing dust reduced visibility to less than a quarter mile along Interstate 10 near Pinal Air Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 14, 2:26 PM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 14, 2:26 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
226 PM MST Fri Jul 14 2017
.SYNOPSIS...Scattered mainly afternoon and evening will occur into
next week. The stronger thunderstorms will produce locally heavy
rainfall and strong gusty winds. Daytime temperatures will be near
seasonal normals through Saturday, then below average daytime
temperatures will prevail for most locations next week.
&&
.DISCUSSION...Slow start to convection today, with scattered
activity currently ongoing along the Mogollon Rim and just a few
cells over Cochise and southern Santa Cruz counties. The KTWC
170714/18Z release indicates warming at the mid levels. With less
cloud cover, most places should reach convective temperature this
afternoon, which will still allow for isolated to scattered
showers/thunderstorms to develop late this afternoon into the
evening hours tonight. Any cells that do develop will move to the
southwest at 15-20 mph on decent mid-level northeast flow.
Overall, the upper level pattern was defined by a large high
pressure ridge over much of the western United States, with one 594
dm high center over northwest Arizona and another over the Texas
Panhandle and an inverted trough sandwiched between these two
features to our southeast over Chihuahua, Mexico. By Sunday, the
high center will consolidate to our north over Utah, as the inverted
trough continues it's slow west/northwest progression and the flow
turns more easterly. The latest guidance figures and GFS/ECMWF model
runs all indicate that the Saturday through Tuesday time frame will
be rather active, with deep moisture in place and better dynamics as
the inverted trough edges into the region. For Tucson and areas
west, precipitation chances will be highest during the late
afternoon and evening hours, while areas to the east and along the
rim will see convection fire earlier in the afternoon.
Mid to late next week, the upper high shifts to our northeast over
Colorado, with the flow becoming southeast aloft across southeast
Arizona. With no large scale features to key in on, will need to
look for more subtle sub-synoptic features to access which day may
be more of an "up" day during this time frame. The models have a
difficult time handling these situations this far out, so have gone
with a standard monsoon forecast of isolated to scattered mainly
afternoon/evening showers and thunderstorms and lesser chances
during the overnight and early morning hours Wednesday through
Friday of next week.
Daytime high temperatures will be close to seasonal normals through
Saturday, then highs are forecast to be a few degrees below normal,
through next week, especially Monday and Tuesday.
&&
.AVIATION...Valid thru 15/23Z.
Isolated to scattered -TSRA/-SHRA will occur thru Saturday with the
periods for the greatest coverage during the afternoon and evening
hours. Brief gusts near 45 kts with the strongest TSRA. Otherwise,
VFR conditions with surface wind variable in direction mainly less
than 12 kts. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms
will prevail into next week. Expect brief strong, gusty and erratic
winds due to thunderstorm outflows. Otherwise, 20-foot winds will
generally be terrain driven at less than 15 mph. Occasional gusts
will occur during the afternoon hours due to daytime heating. High
temperatures will be close to seasonal normals into Saturday, then
daytime temperatures will be at least a few degrees below normal
next week.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
Zell
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 14, 3:55 PM MST, 1 hour before
Special Weather Statement
National Weather Service Tucson AZ
355 PM MST FRI JUL 14 2017
AZZ509>511-142330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
355 PM MST FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL
430 PM MST...
At 354 PM MST, Doppler radar was tracking a strong thunderstorm near
Safford, moving southwest at 30 mph.
Winds in excess of 40 mph and brief heavy rain will be possible with
this storm.
Locations impacted include...
Safford, Thatcher, Solomon, Swift Trail Junction and Frye Mesa Dam.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3301 10958 3292 10944 3257 10964 3282 10992
TIME...MOT...LOC 2254Z 034DEG 24KT 3285 10962
Special weather statement, Jul 14, 4:38 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
438 PM MST FRI JUL 14 2017
AZZ504-506-507-514-150015-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
438 PM MST FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
515 PM MST...
At 437 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Oracle to 6 miles east of San Manuel.
Movement was south at 15 mph.
Winds in excess of 40 mph and brief heavy rain will be possible with
these storms.
Locations impacted include...
San Manuel, Oracle, Campo Bonito, Saddlebrooke, Oracle Junction,
Biosphere 2, Catalina and Redington.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 1100 PM MST for
southeastern Arizona.
LAT...LON 3251 11107 3238 11046 3260 11045 3272 11092
TIME...MOT...LOC 2337Z 012DEG 13KT 3266 11086 3259 11053
Thunderstorm Wind, Graham
- When
- July 14, 4:55 PM MST to 5:00 PM MST
- Where
- Graham County, 0.83 mi W of Solomon to 0.29 mi S of Lone Star
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.821, -109.634
Thunderstorm wind gust of 64 mph recorded at a state-owned agricultural weather station near Safford. A large tree was downed along Highway 70 in Solomon.
Tornado, Pima
- When
- July 14, 6:55 PM MST to 6:57 PM MST
- Where
- Pima County, 0.4 mi SSE of Marana to 0.42 mi S of Marana
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 10 yd
- Reported by
- Broadcast Media
- Coordinates
- 32.444, -111.218
Landspout tornado occurred in the vicinity of Sandario and Barnett Roads. Tornado remained over open desert with no damage noted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Virginia, July 14 to 15, 20173 deaths · 6 injured · $1.0 million · 50 kt wind · 49 events
- Flash Flooding in New York, July 14, 2017$555,000 · 5 events
- Damaging Winds and Lightning Strike in South Carolina, July 14, 2017$70,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 14, 201750 kt wind · 42 events
- Damaging Wind in Montana, July 14, 2017$60,000 · 52 kt wind · 1 event
- Damaging Winds in New York, July 14, 2017$30,000 · 50 kt wind · 3 events
- Dust Storm and Damaging Winds in Arizona, July 14, 2017$25,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, July 14, 201751 kt wind · 20 events
- Damaging Wind and Heavy Rain in Maryland, July 14 to 15, 2017$1,000 · 50 kt wind · 14 events
- Lightning Strike in North Dakota, July 14, 20171 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 14, 20171.75 in hail · 7 events
- Damaging Winds in Virginia, July 14, 2017$13,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710987, 710988.